Kansas, 2007

Hail and Damaging Wind in Kansas, August 26, 2007

August 26, 2007 · NWS GLD · 4 events in 3 counties and zones

Thunderstorms produced a few severe hail and wind reports across parts of NW Kansas during the late afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms produced a few severe hail and wind reports across parts of NW Kansas during the late afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 26, 1:45 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 26, 1:45 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
145 PM MDT SUN AUG 26 2007

.DISCUSSION...LOW LEVEL THERMAL RIDGE HAS EXPANDED ACROSS THE
CENTRAL HIGH PLAINS LEADING TO MUCH WARMER CONDITIONS AS ANTICIPATED
WITH HIGHS IN THE 90S. DEEP VERTICAL MIXING HAS RESULTED IN LOWER
DEWPOINTS ALONG/WEST OF SFC TROUGH AXIS LOCATED NEAR THE COLORADO
STATE LINE. AN ISOLATED LATE AFTERNOON/EVENING THUNDERSTORM WILL BE
POSSIBLE IN VICINITY OF SFC TROUGH AXIS...HOWEVER PROBABILITIES
REMAIN TO LOW TO INCLUDE IN ZONE FORECAST.

A SHORT WAVE TROUGH WILL TRANSLATE RAPIDLY EAST ACROSS THE NORTHERN
PLAINS/CANADIAN BORDER AREA ON MON ALLOWING A SFC TROUGH AXIS
TO SHARPEN ACROSS THE CENTRAL PLAINS. ML CAPE AROUND 1000 J/KG SHOULD
BE SUFFICIENT FOR WIDELY SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS. HIGH TEMPERATURES WILL SOAR INTO THE LOWER 100S SOUTH
OF SFC TROUGH AXIS WHERE SOUTHWEST LOW LEVEL FLOW/DEEP VERTICAL
MIXING WILL TAKE PLACE. A SECONDARY SHORT WAVE TROUGH WILL MOVE INTO
THE ROCKIES LATE IN THE PERIOD AND WHEN COMBINED WITH CONVERGENCE
ALONG NOSE OF 45KT LLJ WILL KEEP A MENTION OF THUNDERSTORMS THROUGH
THE NIGHT.

TUE-WED...UNCERTAINTY IN FROPA REMAINS WITH THE NAM FASTER WHEN
COMPARED TO THE ECMWF/GFS. PRE-FRONTAL TROUGH WILL BISECT THE AREA
ON TUE PROVIDING A FOCUS FOR DEEP MOIST CONVECTION. LATE IN THE
PERIOD...THE COLD FRONT WILL APPROACH MOVING OVER THE CENTRAL HIGH
PLAINS TUE NIGHT. WILL KEEP A MENTION OF THUNDERSTORMS IN THE
FORECAST ON WED WITH COOLER TEMPERATURES EXPECTED IN POST-FRONTAL
UPSLOPE REGIME.

DAYS 4 THROUGH 7...GFS/ECMWF ARE IN REASONABLE AGREEMENT AND
INDICATE GOOD RUN-TO-RUN CONSISTENCY ACROSS THE PLAINS STATES
THROUGH THE EXTENDED PERIODS. MID/UPPER RIDGE OVER THE TEXAS
PANHANDLE AREA IS PROGGED TO SLOWLY RETROGRADE THROUGH THE EXTENDED
PERIODS WITH AN UNSETTLED PATTERN EXPECTED ACROSS THE CENTRAL HIGH
PLAINS. AT THE START OF THE PERIOD...A POST-FRONTAL UPSLOPE REGIME
WILL BE ENTRENCHED ACROSS THE AREA. THE ECMWF SUGGESTS THE FRONTAL
ZONE WILL BE LOCATED FURTHER SOUTH WHEN COMPARED TO THE GFS
SUPPORTING DRY CONDITIONS ACROSS THE CENTRAL HIGH PLAINS. ALTHOUGH
THE GFS ENSEMBLE ONLY PROVIDES LIMITED SUPPORT...WILL LEAN TOWARDS
THE ECMWF AND LOWER POPS/REMOVE PRECIPITATION ON THU.
COOLER/POST-FRONTAL CONDITIONS ARE EXPECTED TO CONTINUE ON FRI
BEFORE RETURN FLOW DEVELOPS OVER THE WEEKEND WITH WARMING
TEMPERATURES AS MID/UPPER RIDGE BEGINS TO TRANSLATE EASTWARD WITH
RISING HEIGHTS/THICKNESS ACROSS THE CENTRAL HIGH PLAINS.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD AS DEEPER MOISTURE
HAS BEEN SHUNTED EASTWARD WITH DEVELOPMENT OF SFC TROUGH. ALTHOUGH
DEEPER MOISTURE MAY ADVECT BACK TONIGHT...TEMPERATURES WILL HAVE A
MUCH LARGER RANGE TO COOL AND WITH WINDS STAYING UP THROUGH THE
NIGHT...DO NOT ANTICIPATE ANY FOG/STRATUS DEVELOPMENT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 26, 10:37 AM CST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1037 AM MDT SUN AUG 26 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1037 AM MDT SUN AUG 26 2007 /1137 AM CDT SUN AUG 26 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE LATE THIS AFTERNOON ACROSS
THE WESTERN AND SOUTHWEST PORTION OF THE TRI STATE AREA. AT THIS
TIME...COVERAGE IS EXPECTED TO BE VERY LOW. GUSTY WINDS AND AN
OCCASIONAL LIGHTNING STRIKE WILL BE POSSIBLE WITH ANY STORM THAT FORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY EVENING AND AGAIN ON
TUESDAY. MORE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY
AS A COLD FRONT MOVES INTO THE AREA. AT THIS TIME CLOUD TO GROUND
LIGHTNING IS THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The Goodland radar (KGLD), 95 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wichita

When
August 26, 4:50 PM CST
Where
Wichita County, 6 mi NW of Leoti
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.541, -101.428

Hail, Wichita

When
August 26, 5:20 PM CST
Where
Wichita County, 2 mi N of Selkirk
Measured
0.88 in hail
Reported by
Public
Coordinates
38.499, -101.530

Hail covered the ground.

Hail, Logan

When
August 26, 6:00 PM CST
Where
Logan County, 11 mi S of Oakley
Measured
1 in hail
Reported by
Public
Coordinates
38.971, -100.850

Hail, Norton

When
August 26, 7:55 PM CST
Where
Norton County, Almena
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.880, -99.700

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53036, 53033, 53034, 53035.